Virginia, 2020

Flash Flooding and Flooding in Virginia, October 29 to 30, 2020

October 29 to 30, 2020 · NWS RNK · 14 events in 8 counties and zones

Tropical Storm Zeta passed quickly across the lower mid-Atlantic region on the morning of the 29th, but still brought 2-3 inches of rainfall to the foothills of the Blue Ridge and the Piedmont region. Much of this rain fell within a 1-2 hour period, resulting in rapid flooding of several small streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Tropical Storm Zeta passed quickly across the lower mid-Atlantic region on the morning of the 29th, but still brought 2-3 inches of rainfall to the foothills of the Blue Ridge and the Piedmont region. Much of this rain fell within a 1-2 hour period, resulting in rapid flooding of several small streams. Residual moisture in the wake of Zeta allowed for redevelopment of bands of slow-moving storms producing additional heavy rain, which also resulted in localized flooding across the Piedmont of Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 29, 4:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 29, 4:08 AM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
508 AM EDT Thu Oct 29 2020

.SYNOPSIS...
Tropical Storm Zeta will pass overhead this morning with a
period of heavy rain and gusty winds. The storm will move
northeast and away from the local area by mid afternoon. A cold
front will cross the region tonight, ushering in much colder
weather for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Thursday...

A tropical storm warning is in effect along the forecast track
of Zeta. System is very compact and is accelerating northeast,
the expected path taking it across our forecast area between 8AM
and 2PM today. Expectation is for a deluge of heavy rain in
addition to tropical storm wind gusts which may down trees and
powerlines. Wind profiles are quite impressive with forecast
speeds upwards of 70 kts just above the surface. Forecast
challenge is how much of this wind will actually mix to the
surface. Stable air in the boundary layer associated with an
in-situ wedge will inhibit downward momentum transfer and limit
mixing. However, due to the fast forward speed of the system
combined with the interaction with the mountains in addition to
potential for mix down from the convective elements within the
storm itself will be enough to permit strong surface gusts in
the 30 to 60 mph range along and just east of the storm track.
Shear values are extremely high so isolated tornadoes are a
possible. Expectation is for low-topped supercells embedded
within the main rain band as it crosses the CWA this morning,
again favoring the east side of the storm track. Once the
vorticity axis passes overhead, the tornadic threat should
quickly wane.

The rain is expected to be heavy at times this morning. The
tropical rain rates will likely result in ponding of water
issues in addition to poor drainage flooding.  In spite of the
tropical rain rates, the storm is moving fast enough to mitigate
a larger flood concern...with overall rain amounts generally
falling within the 1 to 3 inch range for totals. Local terrain
induced enhancements may yield some higher amounts near the Blue
Ridge, but current thinking is the wind threat will outweigh the
flood threat with this system.

The tropical system is expected to exit the local area after
2PM...partial clearing resulting in an opportunity for
temperatures to recover into the 70s... an unseasonably warm
afternoon and evening. Beyond that, temperatures are expected to
take a tumble. A cold upper level low and associated cold front
is expected to cross the region tonight and Friday. This will
bring a transition to colder temperatures for the weekend.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 430 AM EDT Thursday...

The storm system which brought snow to the rockies and ice to
the central and southern plains will move east and off the mid-
atlantic coast Friday. Brisk northwest winds will follow in the
wake of this system with cold high pressure building across the
region for the weekend. Temperatures by Saturday and Sunday
mornings will favor frost formation, potentially as far east as
the VA/NC piedmont. A brief warm up is expected Sunday afternoon
ahead of an approaching cold front. This next front will take
an even colder bite out of the thermometer by sunday night with
a potential hard freeze for the mountains Sunday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 400 AM EDT Thursday...

A cold front will move east across the Mid Atlantic region Sunday
into Sunday night. Low level convergence along the frontal
boundary may generate a few showers in the west Sunday. High
temperatures Sunday will range from the mid 40s in the northwest
mountains to lower 60s in the piedmont. Behind the cold front,
cold air will push into our area. Low temperatures Sunday night
into Monday morning will vary from the upper 20s in the
mountains to the mid 30s in the piedmont. Areas of frost are
possible Monday morning. The cold front will move out into the
Atlantic ocean Monday. High pressure to our southwest will build
into our region Monday into Monday night. High temperatures
Monday will be cool with readings from the upper 30s in the
mountains to the lower 50s in the piedmont under plenty of
sunshine. It will be cold Monday night with lows from the mid to
upper 20s in the west to the lower 30s in the east. High
pressure will build east across our region Tuesday into Tuesday
night. High temperatures will moderate Tuesday with values from
the mid 40s in the northwest mountains to the upper 50s in the
piedmont. Low temperatures Tuesday night will generally be in
the 30s. The upper ridge will build east on Wednesday. High
temperatures Wednesday will warm into the lower 50s in the west
to the lower 60s in the east.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
As of 500 AM EDT Thursday...

Very Poor flight conditions are expected through early afternoon
as Tropical Storm Zeta passes overhead. Expectation is for
widespread IFR associated with heavy rain, LLWS, and potential
for strong surface wind gusts.

After 18Z/2PM the tropical storm is expected to move northeast
of the local region, the rain coming to an end from southwest
to northeast along with some partial clearing.

A cold front is expected to cross the region late tonight and
early Friday resulting in changing weather conditions again with
potential for LLWS associated with the front along with showers
and low cigs.

.Extended Aviation Discussion...

A more bonafide clearing opportunity will take place Friday
into Saturday as high pressure builds in from the northwest.
Northwesterly wind flow may result in some lingering clouds
across the western mountains into Saturday, but this should not
last long into the weekend as winds come back around to the west.
Another front moves across Sunday with breezy conditions
expected behind it. Sub-VFR may occur in the mountains when
this occurs...similar to upslope mountain cloudiness that would
typify winter sort of weather systems that pass across the Great
Lakes...winds northwesterly.

&&

.HYDROLOGY...
As of 500 AM EDT Thursday...

A short but intense period of tropical rain is expected with the
passage of Tropical Storm Zeta this morning. Tropical rain rates
will likely result in ponding of water issues in addition to
poor drainage flooding. In spite of the rates, the storm is
moving fast enough to mitigate a larger flood concern...with
overall rain amounts generally falling within the 1 to 3 inch
range for totals. Local terrain induced enhancements may yield
some higher amounts near the Blue Ridge. All forecast points on
the main stem rivers are forecast to come in just below flood
stage with the exception of the Yadkin River which may go into
minor flood based on QPF. Most, if not all of the rivers should
experience a respectable rise (1/2 to 3/4ths bank full) per
basin averages of 2 inches.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 2 PM EDT this afternoon for VAZ007-009>020-
     022>024-032>035-045>047.
     Tropical Storm Warning for VAZ015>017-032>034-043>045-058-059.
NC...Flood Watch until 2 PM EDT this afternoon for NCZ001>003-018-
     019.
     Tropical Storm Warning for NCZ001>006-018>020.
WV...Flood Watch until 2 PM EDT this afternoon for WVZ042>044-507-
     508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...RR
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Oct 29, 4:36 AM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
536 AM EDT Thu Oct 29 2020

VAZ007-009>014-018>020-022>024-WVZ042>044-507-508-300945-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
536 AM EDT Thu Oct 29 2020

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ004>006-020-VAZ043-044-058-059-300945-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Halifax-
Charlotte-
536 AM EDT Thu Oct 29 2020

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ034-045-300945-
Bedford-Campbell-
536 AM EDT Thu Oct 29 2020

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ035-046-047-300945-
Amherst-Appomattox-Buckingham-
536 AM EDT Thu Oct 29 2020

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ001>003-018-019-VAZ015>017-032-033-300945-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd-Patrick-
Franklin-
536 AM EDT Thu Oct 29 2020

...FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and west central
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Roanoke radar (KFCX), 120 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 4 heavy rain, 3 flood. Local standard time, as filed.

Heavy Rain, Carroll

When
October 29, 6:00 AM EST to October 30, 6:00 AM EST
Where
Carroll County, 56.31 mi SE of Longdale Furnace
Reported by
COOP Observer
Coordinates
37.282, -78.959

The Cooperative Weather Observer at Concord 4SSW (CONV2) recorded a 24-hour rainfall measurement ending at 7am EDT on October 30th of 3.80 inches. This was the third highest 1-day rainfall measurement during the month of October for this station since it was opened in September 1950. It is also the 13th highest 1-day measurement of any month for this station.

Heavy Rain, Appomattox

When
October 29, 6:00 AM EST to October 30, 6:00 AM EST
Where
Appomattox County, 1.66 mi S of Appomattox
Reported by
COOP Observer
Coordinates
37.326, -78.827

The Cooperative Weather Observer at Appomattox (APXV2) recorded a 24-hour rainfall measurement ending at 7am EDT on October 30th of 3.99 inches. This was the second highest 1-day rainfall measurement during the month of October for this station since it was opened in November 1937.

Heavy Rain, Buckingham

When
October 29, 6:00 AM EST to October 30, 6:00 AM EST
Where
Buckingham County, 0.93 mi NW of Enonville
Reported by
COOP Observer
Coordinates
37.508, -78.533

The Cooperative Weather Observer at Buckingham (BUKV2) recorded a 24-hour rainfall measurement ending at 7am EDT on October 30th of 3.54 inches. This was the fourth highest 1-day rainfall measurement during the month of October for this station since it was opened in May 1894.

Heavy Rain, Campbell

When
October 29, 6:00 AM EST to October 30, 6:00 AM EST
Where
Campbell County, 1.47 mi ESE of Altavista
Reported by
COOP Observer
Coordinates
37.112, -79.275

The Cooperative Weather Observer at Altavista (ALTV2) recorded a 24-hour rainfall measurement ending at 7am EDT on October 30th of 3.56 inches. This was the fourth highest 1-day rainfall measurement during the month of October for this station since it was opened in May 1945.

Flash Flood, Franklin

When
October 29, 9:05 AM EST to 2:00 PM EST
Where
Franklin County, 1.35 mi N of Rocky Mt to 1.16 mi NE of Redwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.019, -79.883

Around two inches of rain during a 2-hour period caused flooding of Powder Mill Creek onto both School Board Road, while flooding of Doe run closed both Doe Run Road and Ashpone Road.

Flash Flood, Carroll

When
October 29, 9:30 AM EST to 11:40 AM EST
Where
Carroll County, 1.79 mi N of Cana to 0.98 mi SW of Gladesboro
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.606, -80.666

Multiple weather stations in the vicinity of the Blue Ridge in Carroll County indicate that between 1.5 and 2.5 inches of rain fell inside a two-hour period during the passage of Tropical Storm Zeta at rates of one to two inches per hour in spots. This rain caused multiple streams to flood out of their banks onto nearby roadways, making them impassible until the water receded, including across Spring Bud Road and Route 52 as Paul's Creek rose out of its banks.

Flash Flood, Franklin

When
October 29, 9:40 AM EST to 2:00 PM EST
Where
Franklin County, 1.11 mi ESE of Henry to 3.82 mi S of Henry Fork
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.825, -79.961

Multiple weather stations in the southeastern portion of Franklin County recorded between two to locally 3.5 inches of rainfall inside a three hour period during the passage of Tropical Storm Zeta. Rainfall rates of one to two inches per hour were observed in some locations. This rain caused multiple streams to flood out of their banks onto nearby roadways in the Snow Creek area, making them impassible until the water receded. This includes Muddy Fork Road flooded by Reed Creek and Sutton Hollow Road closed due to flooding of Crawford Creek and Snow Creek. Fawndale Road and portions of the Virgil Goode Highway were also reported flooded and impassible for a few hours.

Flood, Pittsylvania

When
October 29, 10:00 AM EST to 2:30 PM EST
Where
Pittsylvania County, 2.85 mi N of Ajax to 1.53 mi N of Pittsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.011, -79.572

Two roads flooded in the northern part of Pittsylvania county where up to three inches of rain fell from Tropical Cyclone Zeta. The roads were closed until the water receded.

Flash Flood, Patrick

When
October 29, 10:04 AM EST to 11:40 AM EST
Where
Patrick County, 0.32 mi NE of Woolwine to 1.15 mi NNE of Charity
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.784, -80.277

Multiple data sources across all of Patrick County, including trained spotters and personal automated weather stations, indicate that between two and locally three inches of rain fell during a two-hour period during the passage of Tropical Storm Zeta from roughly 9 am to 11 am EDT. Rainfall rates were observed at one to two inches per hour in spots. This rain caused multiple streams to flood out of their banks onto nearby roadways, some up to 12 inches deep in the vicinity of Buffalo Creek, making them impassible until the water receded. This included Egg Farm Road where it intersected Grassy Branch Creek, as water was estimated to be at least eight inches deep over the roadway.

Flash Flood, Henry

When
October 29, 10:28 AM EST to 2:30 PM EST
Where
Henry County, 0.76 mi WNW of Collinsville to 0.88 mi WNW of Collinsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.722, -79.913

A tributary of Daniels Creek overflowed its banks and flooded onto Oakland Drive, making it impassible until the water receded. The flooding was the result of up to two inches of rain inside a two hour window, with one to 1.5 inch per hour rainfall rates per nearby personal weather station observations.

Flash Flood, Henry

When
October 29, 11:03 AM EST to 2:30 PM EST
Where
Henry County, 0.83 mi E of Preston to 0.38 mi ENE of Preston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.668, -79.965

Bassett Branch overflowed its banks and flooded onto Meadowood Trail, making it impassible until the water receded. The flooding was the result of up to two inches of rain inside a two hour window, with one to 1.5 inch per hour rainfall rates per nearby personal weather station observations.

Flash Flood, Campbell

When
October 30, 1:52 AM EST to 2:20 AM EST
Where
Campbell County, 2.23 mi ESE of Lynch Station to 2.2 mi SE of Lawyers
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.141, -79.261

Training thunderstorms formed along a boundary left in the wake of Tropical Storm Zeta, producing 2.5-4 inches of rain in a three to four hour period. Rainfall rates were observed to be one to two inches per hour. The Campbell County 911 Center reported that at least seven roads within the central part of the county were flooded and impassable. This included Yellow Branch rising out of its banks near the intersection of Morman Mill Road and Patterson Road.

Flood, Campbell

When
October 30, 1:30 PM EST
Where
Campbell County, 1.49 mi SE of Brookneal to 1.65 mi ESE of Brookneal
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.037, -78.949

The Roanoke River at Brookneal (BROV2) crested above moderate flood stage at 27.74 feet, which is about 35,100 cfs. This is between a two and five year average return interval per USGS analysis for this gauge. Typical impacts at this stage are that the nearby low-lying fields and woods are flooded, though the Brookneal Fish Hatchery pond furthest downstream may begin to experience some flooding.

Flood, Campbell

When
October 30, 1:45 PM EST
Where
Campbell County, 2.08 mi W of Hat Creek to 1.72 mi ENE of Naruna
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.121, -78.958

Multiple personal weather stations in the upper Falling River basin indicated three to four inches of rain fell during the late evening hours of the 29th into the early morning hours of the 30th. Runoff from this rain collected in the Falling River, with the gauge at the Falling River near Naruna (FLRV2) rising to 20.39 feet (10600 cfs). This is between a 5- and 10-year average return interval for this river gauge per USGS stream statistics.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 924817, 924818, 924819, 924820, 924823, 924809, 924822, 924824, 924812, 924810, 924811, 924814, 924821, 924815.